everyone is stumped

  1. 0
    So here's the scoop. I work in a small community hospital- a general ICU. The bottom line is- everyone- including our doc's are completely stumped. Here's the details...

    57 y/o female
    HX: HTN, depression, MI, cardiac stent x2, lap chole 2006, non-IDDM.

    At home- house was treated for bugs- (bombed is what I got in report)
    after approx 3 hours, EMS called by friend stating pt has a seizure.
    Pt brought to ER- Combative, agitated, non-verbal, hypertensive (212/110), tachycardic (140-160's) kussmaul respirations, low grade fever (100.9). FSBS 236. BUN 21/creatinine 2.1

    Pt transferred to PCU- continued HTN 200's/100's with PRN Hydralizine order. after 1 hour on PCU order to Tx to ICU- no order for Nipride or Labetalol.

    Pt continued as above- pt appears diaphoretic- EKG- ST/SVT 150-160. Adenosine given- no response.

    CT head- small white matter changes- appear chronic. NO ACUTE PROCESS SEEN.


    Any ideas- nothing- not Ativan, Haldol, or Valium calmed her down. None of the doc's seem to have any ideas as to what is wrong with her. I consider myself pretty smart- but for the life of me- I can't figure this one out. we gave her Dilantin IV b/c they thought she may be having seizures- but honestly I don't think thats whats going on. Her ETOH and Tox were neg.


    thanks for any input....

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 15 Comments...

  3. 3
    Intubate her and start her on Propofol and be done with it! Would probably fix her blood pressure too lol
  4. 1
    My guess is that residual active agents from the "bug spraying" are causing these problems. Some bug sprays use organophosphates, like malathion . . . you need to call "House"!!
    fiveofpeep likes this.
  5. 0
    I'd want to know her CBC/differential and a blood gas as well. Organophosphates are a good consideration but it doesn't sound like this woman is "sludging".
    I agree with sunnycalifRN, the agents in the bug spray should be investigated. I would get the actual container that the bug spray was in and read the ingredients, get MSDS sheets for them and see if that sheds any new light on the picture.
    Labetalol is a thought, maybe that could help to control her rate and BP. I wouldn't waste my time with adenosine unless you're trying to slow it down long enough to capture a readable tracing on a 12 lead.
    Tough case, let us know what you find out.
  6. 0
    I would assume that thyroid studies have been done and are normal?
  7. 1
    Well, after three 12 hrs shifts of this, no one really has an answer. The weirdest thing happened though- the first night she was there she had a temp- it broke and literally- the woman was sweating GREEN! Poison control was notified-they said that there is low probability that the bug bomb would cause the things that are going on. They said two things cause these types of issues- antifreeze and pesticides with atrazine in them.

    SO, she was later intubated- pressure is still outrageous even with clonidine and hydralizine. I've done my three- but will be interested to see what came of it. when I get back. Thanks for everyone's input.
    fiveofpeep likes this.
  8. 1
    I'd have to echo organophosphates, or some sub-component of the bug spray. More often than not people don't read the directions on the bottle, and have the philosphy of "if one is good, 4 is better".

    Pesticide.... isn't that what they sprayed in the house???? However that does not mean that this individual didn't get access to something a bit stronger and decided to try that tatic as well.


    With regards to BP/HR.... Esmolol and Nipride. If your going to go for the most "pounce for the ounce", that will do it. Obviously your going to use a sedative (Diprivan being the most ideal for the high potiential of >72hr intubation time)

    I guess you could go with a labatolol drip.. it is cheaper... but esmo has a shorter HL, and I'm a pharmo control freak.
    celclt likes this.
  9. 0
    Maybe she set off the bug bomb and inhaled it directly? She has depression - maybe some SI, too.
  10. 1
    What about pheochromocytoma? This tumor can secrete excessive amount of epi and norepi. Besides the physical symptoms of elevated BP and HR they can get crazy too. Did you guys check her urine for catecholamine metabolites? Maybe the poison is an unrelated coincedence. But, antifreeze poisoning sounds pretty good too, especially since you said she was in Kussmal's breathing (due to a metabolic acidosis probably) and that she was in renal failure (kidneys's compensating for metabolic acidosis?). I agree with the others BP and Heart rate need to be controlled with something other than hydralazine.
    Last edit by questionsforall on Apr 5, '10 : Reason: addition
    celclt likes this.
  11. 0
    Also, why are they not starting a beta blocker?


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top